Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 14, NWS San Angelo, TX

May 8, 1998Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at May 8, 1998, 4:36 PM CDT for Nolan County, Taylor County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 4:36 PM CDT (21:36 UTC)
Expired
May 8, 1998, 5:40 PM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Nolan County, TX, Taylor County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4642 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 082136 RRA
TORSJT
TXC353-441-082240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN NOLAN COUNTY IN NORTHWESTERN TEXAS
  TAYLOR COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 540 PM CDT

* AT 434 PM CDT... DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
  TORNADO 31 MILES SOUTHWEST OF ABILENE OR 20 MILES SOUTHWEST OF
  VIEW MOVING NORTHEAST AT 40 MPH. THIS IS JUST WEST OF SHEP.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TUSCOLA AT 500 PM CDT
  VIEW  AT 500 PM CDT
  BUFFALO GAP AT 500 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

PB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 1:45 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 PM CDT FRI MAY 8 1998

THUNDERSTORMS BEGINNING TO DEVELOP IN EXTREME NORTHERN SECTION OF CWA
AT 18Z. MORE THAN ADEQUATE MOISTURE WAS AVAILABLE ACROSS WEST TEXAS
WITH MIDLAND AFD REPORTING 50-60 PERCENT RH UP TO 5000 MSL WITH
SPECIAL 18Z SOUNDING. MODIFIED 12Z MAF SOUNDING ON SHARP INDICATED
CAPES OF 4000 J/KG. WITH ADDITIONAL MOISTURE WOULD NOT BE SURPRISED
TO SEE MDT RISK AREA TO MOVE WEST AND SOUTH OVER CONCHO VALLEY.
DRYLINE EXTENDED FROM EAST OF SANDERSON AND FORT STOCKTON TO WEST OF
HOBBS.

TORNADO WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY AND PORTIONS OF
THE NORTHERN CONCHO VALLEY AND HEARTLAND UNTIL 8 PM CDT. WITH
MOISTURE  TO WEST...SEVERAL LINES OF SEVERE STORMS WILL BE
POSSIBLE THIS EVENING...AS UPPER LEVEL LOW WAS STILL MOVING INTO
EASTERN NEW MEXICO. ADJUSTED POPS UP IN ABILENE AND SAN ANGELO
ACCORDINGLY.

LOOKING TOWARD TOMORROW...EXPECT WEST TO NORTHWEST WINDS OF 20 TO
30 MPH AND GUSTY ACROSS ALL BUT NORTHWEST HILL COUNTRY...AS STRONG
SURFACE LOW WILL BE SITUATED OVER NORTHWEST TEXAS AT 12Z/SAT.

ABI 061/086 40
JCT 057/093 20
SJT 059/093 40

04

In the hours before

Special weather statement, May 8, 2:30 PM CDT, 2 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-090520-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK.
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT FRI MAY 8 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING NORTH OF A COLORADO CITY...SWEETWATER...TO BROWNWOOD
LINE.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS...

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH DAYTIME
HEATING AND A SURFACE DRYLINE TO PRODUCE STRONG THUNDERSTORMS ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. MODERATE
LEVELS OF INSTABILITY AND A STRONG VERTICAL WIND SHEAR WILL BE
SUFFICIENT FOR SOME OF THESE STORMS TO BECOME SEVERE WITH
TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE.

SEVERAL LINES OF SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AS THE DRYLINE AND MOISTURE WAS WELL TO THE WEST NEAR
MIDLAND EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

04
Special weather statement, May 8, 2:30 PM CDT, 2 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-090520-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK.
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT FRI MAY 8 1998

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING NORTH OF A COLORADO CITY...SWEETWATER...TO BROWNWOOD
LINE.

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS...

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL INTERACT WITH DAYTIME
HEATING AND A SURFACE DRYLINE TO PRODUCE STRONG THUNDERSTORMS ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. MODERATE
LEVELS OF INSTABILITY AND A STRONG VERTICAL WIND SHEAR WILL BE
SUFFICIENT FOR SOME OF THESE STORMS TO BECOME SEVERE WITH
TORNADOES...LARGE HAIL AND DAMAGING WINDS POSSIBLE.

SEVERAL LINES OF SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...AS THE DRYLINE AND MOISTURE WAS WELL TO THE WEST NEAR
MIDLAND EARLY THIS AFTERNOON.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR
THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:03 PM CDTSevere Thunderstorm WarningSJTFisher32 min
May 8, 5:34 PM CDTTornado WarningSJTHaskell61 min
May 8, 6:18 PM CDTTornado WarningSJTThrockmorton62 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.